Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 143, NWS Topeka, KS

June 20, 2001Lyon County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2001, 10:55 PM CDT for Lyon County, Osage County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 20, 2001, 10:55 PM CDT (03:55 UTC)
Expired
Jun 20, 2001, 11:45 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lyon County, KS, Osage County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 210355
SVRTOP
KSC111-139-210445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1055 PM CDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS
  WEST CENTRAL OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1145 PM CDT

* AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL LYON COUNTY...OR
  ABOUT 23 MILES NORTH OF EMPORIA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  RURAL NORTHEASTERN LYON COUNTY
  RURAL WESTERN OSAGE COUNTY

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3874 9611 3864 9614 3859 9588 3872 9583

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:06 PM CDT, 7 hours 49 minutes earlier.

Area forecast discussion, Jun 20, 3:06 PM CDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT WED JUN 20 2001

PRECIP CHANCES TONIGHT...THEN TEMPERATURES MAIN FORECAST CONCERNS.

FRONTAL BOUNDARY HAS RETURNED/SET UP ACROSS THE CWA FROM NORTHEAST
TO SOUTHWEST...WITH A WEAK IMPULSE NEAR KMHK HELPING TO TOUCH OFF
SCATTERED SHOWERS EARLIER.  UPPER WAVE NOTED IN WATER VAPOR IMAGERY
WAS MOVING OUT OF EASTERN KANSAS THIS AFTERNOON LEAVING RELATIVELY
WEAK FEATURES TO OUR WEST.  UPPER LOW/VORT DROPPING INTO THE
NORTHERN PLAINS WILL CONTINUE MOVING SOUTHEAST...ENHANCING VERTICAL
MOTION ACROSS OUR AREA LATER TONIGHT.

ALSO OF NOTE WAS CLEARING ACROSS SOUTHCENTRAL KANSAS WORKING EAST
AND NORTHEAST WITH TIME.  TEMPERATURES HAVE BEEN RESPONDING
ACCORDINGLY WITH READINGS APPROACHING 80 MANY AREAS.  LAPS CAPES
WERE TOPPING 2000 J/KG THERE...AND MODIFIED SOUNDINGS SHOWED 1800
J/KG CAPE VALUES OVER EASTERN KANSAS WITH NO CAP IF TEMPERATURES GET
CLOSE TO 80.  EXPECT SOME STORMS TO FIRE OVER SOUTHCENTRAL KANSAS IN
AREA OF BETTER HEATING AND LOW LEVEL CONVERGENCE...THEN DEVELOP EAST
WITH TIME THIS EVENING ALONG INSTABILITY AXIS.  SOME AREAS OF HEAVY
RAIN POSSIBLE WITH PRECIPITABLE WATER IN THE INCH AND A HALF
RANGE...BUT THINK MOST RAIN WILL FALL SOUTH OF AREAS HARDEST HIT
YESTERDAY.  SO WILL NOT ISSUE FLOOD WATCH AT THIS TIME.

AREAS TO THE NORTH WILL HAVE A CHANCE FOR SHOWERS/STORMS AS UPPER
LOW DROPS SOUTH.  HOWEVER WIDESPREAD HEAVY RAIN IS NOT EXPECTED.

AFTER TONIGHT...DRIER AIR WILL SPREAD INTO THE AREA AS UPPER TROUGH
SHIFTS EAST.  COULD SEE SOME LINGERING PRECIP IN THE MORNING BUT
WILL HOLD OFF ON MENTION NOW.  GRADUAL WARM UP AFTER THURSDAY AND
INTO THE WEEKEND AS UPPER RIDGE BEGINS TO INFLUENCE THE PLAINS.

.TOP...NONE

62

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.